The first probable COVID-19 vaccine-linked death has been recorded in Aotearoa New Zealand, following an incident of myocarditis in a woman of undisclosed age who had recently received a Pfizer vaccine. The information was released by the health ministry after a COVID-19 vaccine safety monitoring board recorded the death.
Myocarditis – an inflammation of the heart – is a known, rare, side effect of the Pfizer vaccine. While a causal link between the vaccine and the death has not yet been established, the case has been referred to the coroner for further investigation.
“This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer COVID-19 vaccine,” the health ministry said in a statement.
What is the risk of dying from a Pfizer vaccine in New Zealand?
There has been 1 death in 2.9 million administrations of Pfizer vaccine in New Zealand, representing 0.3 deaths per million doses of the vaccine.
However, there have been 26 deaths due to COVID-19 from 3464 cases, representing a rate of 7505 deaths per million cases of COVID.
To date, Australia has recorded 235 incidences of myocarditis in 8.2 million doses of Pfizer, at a rate of 28 per million. There have been no deaths linked to Pfizer in Australia to date.
Should I get vaccinated?
Despite reporting the death, the health ministry statement says: “The benefits of vaccination with the Pfizer COVID-19 vaccine continue to greatly outweigh the risk of both COVID-19 infection and vaccine side effects, including myocarditis.”
Presently, around 23% of the population has recieved two Pfizer shots.
As always, you should talk to your doctor or healthcare provider if you have personal health concerns or questions about the vaccine.
Want to know more about vaccines?